Texas, 2019

Hail and Damaging Winds in Texas, August 19, 2019

August 19, 2019 · NWS AMA · 6 events in 1 county or zone

Isolated thunderstorms developed during the afternoon along a low pressure trough across the northeast Texas Panhandle, producing damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon along a low pressure trough across the northeast Texas Panhandle, producing damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 19, 3:11 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 19, 3:11 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
411 PM CDT Mon Aug 19 2019

.SHORT TERM...This Afternoon through Tuesday afternoon.
Isolated storms this afternoon and evening will have the potential
to produce strong winds and lightning induced wildfires. It looks
like shower/storm coverage should decrease after sunset. After
another warm night, Tuesday looks to be a bit cooler than the past
few days, though still quite a bit above normal. Only very isolated
storms look possible during the afternoon hours tomorrow. Utilized a
10% chance in the SE TX Panhandle where low level moisture appears
to hang around long enough into the afternoon to allow some modest
destabilization.

Simpson

&&

.LONG TERM...Tuesday night through Monday.
Not much has changed in the latest suite of model runs with
respect to the overall weather pattern for this week. An upper
level ridge of high pressure will continue to migrate west to a
position near the four corners region by the middle of this week.
This will result in northwest flow aloft, which is a better
steering flow for showers and tstms to move into the forecast
area from eastern New Mexico and southeast Colorado. Utilized the
model consensus blend approach for temps and pops from Tuesday
night through Friday night across the OK and TX Panhandles. Most
medium range models, including the consensus blend, suggest a
return to dry weather for this weekend into Monday as the upper
level ridge of high pressure moves east to a position around the
southern high plains.

02

&&

.FIRE WEATHER...This Afternoon.
Dry lightning strikes will be possible this afternoon. In any areas
that have not received rain recently, these strikes would have the
potential to start wildfires. Some fires may resist containment a
bit with relative humidity values around 15% and twenty foot wind
gusts pushing 20 mph.

Simpson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72  98  70  96  68 /  20  10  20  10  40
Beaver OK                  73 101  70  97  66 /  20  10  30  20  60
Boise City OK              67  99  65  94  62 /  10  10  20  30  60
Borger TX                  74 103  73 100  70 /  20  10  20  10  50
Boys Ranch TX              72 100  69  97  67 /  20  10  20  20  50
Canyon TX                  71  98  69  95  67 /  20  10  20  10  40
Clarendon TX               74  99  71  98  70 /  20  10  20   5  30
Dalhart TX                 67  98  65  95  63 /  10  10  20  20  60
Guymon OK                  70 101  68  97  64 /  20  10  20  20  60
Hereford TX                71  99  69  96  67 /  20  10  20  10  40
Lipscomb TX                75 102  71  98  68 /  20  10  30  20  50
Pampa TX                   72  98  70  97  68 /  20  10  20  10  40
Shamrock TX                73  99  71  97  69 /  20  10  20   5  30
Wellington TX              74 101  73 100  71 /  10  10  20   5  30

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&
Hazardous weather outlook, Aug 19, 3:01 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 PM CDT Mon Aug 19 2019

OKZ001>003-TXZ001>020-317-201100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
401 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible this afternoon
and evening across most of the Oklahoma and Texas Panhandles. A
few storms will have the potential to become strong to severe,
with damaging winds the primary hazard.

High temperatures of 105 to 109 degrees are expected this afternoon
at Palo Duro Canyon State Park. A Heat Advisory remains in effect
for this area until 8 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the Oklahoma and Texas Panhandles
mainly during the afternoon and nighttime hours Tuesday through
Friday. A few storms may become strong to severe during this time
period, with damaging winds as the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Aug 19, 1:55 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
255 PM CDT Mon Aug 19 2019

TXZ004-005-192100-
Ochiltree TX-Lipscomb TX-
255 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIPSCOMB AND
OCHILTREE COUNTIES UNTIL 400 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Wolf Creek Park, or 13 miles south of Perryton, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Perryton, Booker, Wolf Creek Park and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 10049 3606 10074 3606 10076 3615 10098
      3633 10099 3650 10079 3650 10039
TIME...MOT...LOC 1954Z 228DEG 14KT 3620 10081

Guerrero
Special weather statement, Aug 19, 2:20 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
320 PM CDT Mon Aug 19 2019

TXZ001-006>008-011>013-192115-
Hartley TX-Hutchinson TX-Dallam TX-Potter TX-Carson TX-Moore TX-
Oldham TX-
320 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...NORTHERN
OLDHAM...SOUTHWESTERN HUTCHINSON...NORTHERN POTTER...SOUTHEASTERN
DALLAM...MOORE AND HARTLEY COUNTIES UNTIL 415 PM CDT...

At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Channing to 4 miles north
of Valley De Oro to 9 miles south of Masterson. Movement was
northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dumas, Dalhart, Hartley, Fritch, Channing, Sanford, Four Way, Valley
De Oro, Boys Ranch, Masterson and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3610 10255 3594 10167 3577 10147 3544 10163
      3533 10222 3531 10275 3551 10288
TIME...MOT...LOC 2020Z 220DEG 14KT 3561 10227 3552 10209 3550 10192

Guerrero
Special weather statement, Aug 19, 2:58 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
358 PM CDT Mon Aug 19 2019

TXZ004-005-192200-
Ochiltree TX-Lipscomb TX-
358 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIPSCOMB AND EASTERN
OCHILTREE COUNTIES UNTIL 500 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wolf Creek Park, or 11 miles southeast of
Perryton, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Perryton, Booker and Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3608 10061 3616 10090 3650 10084 3650 10032
TIME...MOT...LOC 2057Z 217DEG 10KT 3624 10072

Guerrero
Special weather statement, Aug 19, 3:13 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
413 PM CDT Mon Aug 19 2019

TXZ006-007-011-012-192215-
Hartley TX-Potter TX-Moore TX-Oldham TX-
413 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHERN MOORE AND EASTERN HARTLEY COUNTIES
UNTIL 515 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Channing to 9 miles northeast
of Boys Ranch to 5 miles south of Masterson. Movement was north at 15
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dumas, Hartley, Channing, Four Way, Valley De Oro, Boys Ranch and
Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3601 10250 3589 10169 3546 10179 3533 10235
      3544 10263 3562 10276
TIME...MOT...LOC 2113Z 184DEG 12KT 3563 10232 3561 10214 3556 10199

Guerrero
Special weather statement, Aug 19, 4:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
515 PM CDT Mon Aug 19 2019

TXZ004-192315-
Ochiltree TX-
515 PM CDT Mon Aug 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR OCHILTREE COUNTY UNTIL 615 PM
CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Perryton, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Perryton, Wolf Creek Park and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3612 10067 3619 10109 3620 10108 3650 10092
      3650 10055 3633 10055
TIME...MOT...LOC 2215Z 209DEG 15KT 3629 10082

Guerrero

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ochiltree

When
August 19, 4:35 PM CST
Where
Ochiltree County, 1.38 mi S of Farnsworth
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.260, -100.970

Perryton radio station KXDJ reported quarter size hail 13 miles southwest of Perryton.

Thunderstorm Wind, Ochiltree

When
August 19, 5:02 PM CST
Where
Ochiltree County, 6.17 mi E of Farnsworth
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.290, -100.860

A roof was blown off of an outbuilding.

Hail, Ochiltree

When
August 19, 5:02 PM CST
Where
Ochiltree County, 6.17 mi E of Farnsworth
Measured
1 in hail
Reported by
Public
Coordinates
36.290, -100.860

One inch hail was reported.

Thunderstorm Wind, Ochiltree

When
August 19, 5:13 PM CST
Where
Ochiltree County, 2.07 mi S of Perryton
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
36.370, -100.800

An Oklahoma Mesonet truck equipped with an anemometer measured the 61 MPH gust.

Hail, Ochiltree

When
August 19, 5:13 PM CST to 5:23 PM CST
Where
Ochiltree County, 2.76 mi N of Farnsworth
Measured
1 in hail
Reported by
Social Media
Coordinates
36.320, -100.970

The hail was mostly dime to nickel size with some quarter size mixed in. The hail fell for 10 minutes.

Hail, Ochiltree

When
August 19, 5:23 PM CST to 5:33 PM CST
Where
Ochiltree County, 2.76 mi N of Farnsworth
Measured
1 in hail
Reported by
Social Media
Coordinates
36.320, -100.970

Dime to quarter size hail fell for about 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854276, 854277, 854278, 854279, 854287, 854300.